What is Paracetamol and where can I get it?

Paracetamol is one of the medicine cupboard essentials. It can be used to ease pain and reduce high temperatures.

Where can I get it?

Paracetamol is readily available from all pharmacists and supermarkets. Many smaller convenience stores and garages also sell it, but usually at a higher cost.

The biggest problem is the number different trade names and products that contain paracetamol. Be careful when buying cold and flu remedies, because many of them have paracetamol in the list of ingredients. Always read the list of ingredients when you buy medication over the counter to make sure you do not accidentally take too much paracetamol

Other medicines that we prescribe also contain paracetamol. Common ones include:

  •  cocodamol (which is also available to buy from your pharmacist) is a mixture of paracetamol and codeine
  • Codydramol is a mixture of paracetamol and dihydrocodeine
  • Tramacet is a mixture of paracetamol and tramadol (we do not normally prescribe this medication, but sometimes hospital doctors will)

How Much Can I Take?

For most people, the recommended maximum daily dose is 8 tablets. Never take more than 2 at a time and leave at least 4 hours between doses.

For some people, the recommended maximum daily dose is less than this. This is particularly true for people with liver or kidney problems, or have alcohol dependence. If you suffer with these, you should not take paracetamol unless you speak to your GP or specialist.

Pregnancy & Breastfeeding

Paracetamol is considered to be the safest medication to take for pain or high temperature if you are pregnant. It is safe during all stages of pregnancy and is not known to cause any ill effects to the developing baby.

As with any medication, we would recommend that you use the lowest dose for the shortest time possible.

Paracetamol is also safe for breastfeeding mothers. Some paracetamol can be found in breastmilk, but not in sufficient quantities to affect the baby.

How Much Can I Give Children?

The medicines regulator (MHRA) recommends the following doses for children.

Infant paracetamol suspension (120 mg/5ml)

Upcoming

Age

Dose

How often (in 24 hours)

3 - 6 months

2.5 ml

Four times

6 - 24 months

5 ml

Four times

2 - 4 years

7.5 ml

Four times

4 - 6 years

10 ml

Four times

Paracetamol six plus suspension (240/250 mg/5ml)

 

Age

Dose

How often (in 24 hours)

6 - 8 years

5 ml

Four times

8 - 10 years

7.5 ml

Four times

10 - 12 years

10 ml

Four times

Are there Any Side Effects?

Side effects are rare, but include:

  • a rash
  • blood disorders, such as thrombocytopenia (low platelet count) and leukopenia (low number of white blood cells)
  • hypotension (low blood pressure) when given in hospital by infusion (a continuous drip of medicine into a vein in your arm) 
  • liver and kidney damage, when taken at higher-than-recommended doses. If you are worried that you may have taken too much paracetamol it is important that you seek medical advice immediately.

Paracetamol does not cause drowsiness and should not affect your ability to drive or operate machinery?

It is Safe to Take with Other Medication

When two or more medicines are taken at the same time, the effects of one of the medicines can be altered by the other. This is known as a drug-drug interaction.

Paracetamol may interact with the following medicines:

  • busulfan
  • carbamazepine
  • colestyramine
  • domperidone
  • metoclopramide
  • Warfarin and other related blooding thinning drugs (Not aspirin or clopidogrel)

If you are any of these medications, check with your doctor before taking paracetamol.

If you are on warfarin, there is no problem taking a dose of paracetamol every now and then. Taking paracetamol regularly can increase the enhance the effect of warfarin, increasing the risk of bleeding. If you need to take paracetamol regularly, then you will need to have your INR (a blood test to measure the effect of warfarin) checked more regularly.

If you are on any other medication, you can check with your pharmacist whether there is any problem taking paracetamol.